What is Buckwheat Poisoning?
Although Buckwheat has naturally healthy properties for humans, the entire plant contains another natural substance, Fagopyrin, which is toxic to horses (as well as some people). Eating a small amount of Buckwheat is not serious for your horse, but if a larger amount is consumed, an extreme sunburn-like effect is evident after being exposed to any amount of sunlight.
Not only does it cause a red, painful rash, but it also produces inflammation, itching, and a clear weeping discharge. The Fagopyrin releases histamines from the skin as well as toxins from the exposure to the sun. Even though this is not usually a life-threatening condition, it is possible for your horse to get a fatal skin infection from the dermatitis in serious cases.
Buckwheat poisoning in horses is a condition causing serious photosensitive dermatitis including damage to the blood vessels as well as the skin. In fact, in severe cases, your horse’s skin may be sloughed off as the cells are destroyed. This strange effect is created by a reaction that occurs when the sun’s ultraviolet light reaches the toxins in the blood vessels. Even if your horse is only in the sun for a short period of time, the skin becomes inflamed, extremely itchy, and will have a fluid discharge that may be clear or have signs of pus.
You may notice that your horse is trying to get out the sun by getting behind or under anything that has shade. Your horse has to eat a moderate to large amount of Buckwheat to cause a major problem, but the irritation and inflammation are considerable enough to cause infection and can produce major hair loss in the affected areas. Horses with white or light skin are most susceptible but darker horses can have an optical irritation causing the whites of the eyes to turn red and become sore and itchy.
Symptoms of Buckwheat Poisoning in Horses
The symptoms of Buckwheat poisoning can vary depending on the amount eaten and the amount of exposure to the sun. The most common symptoms in horses are:
- Photosensitization (increased irritation, redness, and itching of the skin while in the sun and after being exposed)
- Peeling skin
- Redness and blisters
- Trying to hide under or behind things to block the sun
- Agitation while in the sun
- Extremely dry skin
- Inflammation of the skin
- Painful when touched or exposed to sunligh
- Hair loss in severe cases
- Red, painful, and itchy eyes in black or dark skinned horses
- Skin infection (high body temperature, listlessness, loss of appetite)
There are many types of Buckwheat, but the most common are:
- Garden Buckwheat
- Common Buckwheat
- Polygonum fagopyrum
- Fagopyrum sagittatum
- Fagopyrum vulgare
Causes of Buckwheat Poisoning in Horses
The cause of Buckwheat poisoning is the toxic substance, Fagopyrin. There are several things that can put your horse more at risk than others, which include:
- White or light pigmented skin
- Horses with other allergies
- Being fed hay mixed with Buckwheat
- Exposure to the sunlight
Diagnosis of Buckwheat Poisoning in Horses
To help with the diagnosis, the veterinarian will need your horse’s medical history and a description of the symptoms along with a timeline of when the photosensitization began. Together with the veterinarian you can walk the pastures, checking the landscape of heavily grazed areas. The veterinarian can identify Buckwheat in the paddocks and surrounding areas and may want to see a sample of the hay you are feeding your horse.
In addition, your veterinarian will do a comprehensive physical assessment, which includes vital signs, palpation, auscultation, overall coat and body condition, behavior, and stature. A lameness examination will be done next and your veterinarian will watch how your horse’s muscles and joints perform during movement. Diagnostic and laboratory testing will be performed next, including a urinalysis, general blood work, and radiographs (x-rays), if needed. The veterinarian may take a skin scraping from several of the affected areas to rule out other conditions or infection.
Treatment of Buckwheat Poisoning in Horses
To treat your horse for Buckwheat poisoning you will need to remove your pet from the sun and place him in a dark area of the barn or stall. Be sure to also keep your horse away from UV lights such as black lights and germicidal lamps. Discontinue and destroy any feeds such as hay or grains that may contain Buckwheat and get fresh hay or a food approved by the veterinarian.
Certain drugs may be prescribed to help with inflammation such as nonsteroidal anti-inflammatory drugs (NSAIDS), antihistamines, topical steroid cream, ointment, or eye drops.
The veterinarian may decide to give your horse intravenous fluids to rehydrate your horse. The results of the dermal damage and lack of skin protection can cause dehydration.
Worried about the cost of Buckwheat Poisoning treatment?
Pet Insurance covers the cost of many common pet health conditions. Prepare for the unexpected by getting a quote from top pet insurance providers.
Recovery of Buckwheat Poisoning in Horses
Continue to keep your horse away from UV lights and sunlight until the veterinarian gives you the clearance. This can take up to three months. If you have to take your horse outside for any amount of time, you should cover as much skin as possible and keep his eyes protected. Consult an agricultural expert about how to remove noxious plants from your property, and consider planting hardy grasses that are capable of keeping the invasive weeds from taking over.